Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Apr 6, 2024, 2:58 AM CDT for 15 counties in Iowa. It took effect at Apr 6, 2024, 1:00 PM CDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 2024, 2:58 AM CDT (07:58 UTC)
- In effect from
- Apr 6, 2024, 1:00 PM CDT
- Expired
- Apr 6, 2024, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 5:45 PM CDT | NON-TSTM WND DMG | 1 Wnw Denison, IA | Grocery store facade damaged. Damage sufficient to close store. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2440 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219 WWUS83 KDMX 060758 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 258 AM CDT Sat Apr 6 2024 ...Critical Fire Weather Conditions Possible Saturday... .A combination of strong southeasterly winds, dry fuels and low humidity values will result in critical fire conditions across portions of northwestern and western Iowa this afternoon to early evening. A Red Flag Warning is now in effect. IAZ004-005-015-023-024-033-034-044-045-061600- /O.UPG.KDMX.FW.A.0001.240406T1800Z-240407T0000Z/ /O.NEW.KDMX.FW.W.0004.240406T1800Z-240407T0000Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll- 258 AM CDT Sat Apr 6 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR STRONG WINDS AND HIGH FIRE DANGER... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. PRECAUTIONARY/PREPAREDNESS ACTIONS... * AFFECTED AREA...Portions of Northwest and Western Iowa. * WIND...Southeast winds 25 to 35 mph with gusts up to 50 mph. * HUMIDITY...Dropping to around 30-40 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ057-070-061600- /O.NEW.KDMX.FW.W.0004.240406T1800Z-240407T0000Z/ Audubon-Cass- 258 AM CDT Sat Apr 6 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR FOR STRONG WINDS AND HIGH FIRE DANGER... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...Portions of Western Iowa * WIND...Southeast winds 25 to 30 mph with gusts up to 45 mph. * HUMIDITY...Dropping to around 30-40 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
3 follow-up statements
500 WWUS83 KDMX 061521 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1021 AM CDT Sat Apr 6 2024 ...Critical Fire Weather Conditions Possible Saturday... .A combination of strong southeasterly winds, dry fuels and low humidity values will result in very high to extreme fire weather conditions across portions of north central, northwest and western Iowa this afternoon to early evening. IAZ006-007-016-017-062330- /O.EXA.KDMX.FW.W.0004.240406T1800Z-240407T0000Z/ Winnebago-Worth-Hancock-Cerro Gordo- 1021 AM CDT Sat Apr 6 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG WINDS AND VERY HIGH FIRE DANGER... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect until 7 PM CDT this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... * AFFECTED AREA...Portions of North Central Iowa. * WIND...Southeast winds 25 to 35 mph with gusts up to 45 mph. * HUMIDITY...Dropping to around 25-35 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ004-005-015-023-024-033-034-044-045-057-070-062330- /O.CON.KDMX.FW.W.0004.240406T1800Z-240407T0000Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll-Audubon-Cass- 1021 AM CDT Sat Apr 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG WINDS AND VERY HIGH TO EXTREME FIRE DANGER... PRECAUTIONARY/PREPAREDNESS ACTIONS... * AFFECTED AREA...Portions of Northwest and Western Iowa. * WIND...Southeast winds 25 to 35 mph with gusts up to 50 mph. * HUMIDITY...Dropping to around 30-40 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
999 WWUS83 KDMX 061944 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 244 PM CDT Sat Apr 6 2024 ...Critical Fire Weather Conditions Possible Saturday... .A combination of strong southeasterly winds, dry fuels and low humidity values will result in very high to extreme fire weather conditions across portions of north central, northwest and western Iowa this afternoon to early evening. IAZ004>007-015>017-023-024-033-034-044-045-057-070-070000- /O.CON.KDMX.FW.W.0004.000000T0000Z-240407T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Calhoun-Crawford-Carroll-Audubon-Cass- 244 PM CDT Sat Apr 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG WINDS AND VERY HIGH TO EXTREME FIRE DANGER... * AFFECTED AREA...Portions of Northwest and Western Iowa. * WIND...Southeast winds 25 to 35 mph with gusts up to 50 mph. * HUMIDITY...Dropping to around 30-40 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
899 WWUS83 KDMX 070002 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 702 PM CDT Sat Apr 6 2024 IAZ004>007-015>017-023-024-033-034-044-045-057-070-070115- /O.EXP.KDMX.FW.W.0004.000000T0000Z-240407T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Calhoun-Crawford-Carroll-Audubon-Cass- 702 PM CDT Sat Apr 6 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... Increasing RH values this evening into the overnight, along with winds decreasing some will allow for extreme fire weather conditions to diminish, therefore the Red Flag Warning will be allowed to expire. Winds will remain quite breezy through the rest of the evening and into Sunday however. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 5, 11:30 PM CDT, 3 hours 28 minutes earlier. Its key messages:
- Strong winds Saturday into Saturday night, especially west with Wind Advisory issued.
- Extreme fire conditions may exists across portions of west central into northwest Iowa Saturday afternoon into the early evening.
- Showers and some storms Saturday night into Sunday with limited threat of severe storms.
- Trending quiet into next week with near seasonal temperatures.
Area forecast discussion, Apr 5, 11:30 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1130 PM CDT Fri Apr 5 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Strong winds Saturday into Saturday night, especially west with Wind Advisory issued. - Extreme fire conditions may exists across portions of west central into northwest Iowa Saturday afternoon into the early evening. - Showers and some storms Saturday night into Sunday with limited threat of severe storms. - Trending quiet into next week with near seasonal temperatures. && .DISCUSSION... Issued at 251 PM CDT Fri Apr 5 2024 Finally a relatively nice day after several days of a variety of clouds, rain, snow, and strong winds across central Iowa. Plenty of sunshine with generally light east winds and seasonal temperatures. The quiet conditions persist into tonight as the surface ridge recedes to the east with cool temperatures. However, changes are in the offing as large western upper low passes through the intermountain west and emerges into the Plains on Saturday. The deepening of the surface low ahead of the upper system rapidly tightens the pressure gradient tonight into Saturday with winds quickly strengthening on Saturday from the southeast. Models soundings continue to indicate a robust mixed layer beneath an inversion with gusts potential of 40mph+ across the west during the afternoon into the evening. The sustained winds are also likely to be advisory criteria as well and have gone with a Wind Advisory for about the western third of the forecast area on Saturday afternoon and evening. Fire concerns also exist and these are covered in the fire discussion below. Strong theta-e advection pushes into the state on Saturday evening along with robust low level thermal forcing. Showers and storms are expected to develop in this region while in Nebraska and advect northeast into the state during the evening. As has been the indicated over the last several days, the band of precipitation eventually outruns the bulk of the deeper instability as it crosses through central Iowa. Therefore the threat of severe weather is relatively low. However, given the strong wind fields not far off the surface, some of this momentum may find its way to the surface in a few of the stronger storms/showers producing near severe gusts. The upper low meanders on Saturday night into Sunday across Nebraska and into western Iowa by Sunday evening. A narrow ribbon of instability continues to be indicated along a trof axis which shifts northward across Iowa on Sunday. There remains the possibility of a a tornado or two near this trof axis Sunday afternoon but this remains very conditional on the ability for the instability to develop. Otherwise, general showers are expected with forcing ahead of the upper low, mainly in northern Iowa in the afternoon and evening. The low lifts into Minnesota on Monday with the threat of showers remaining near the Minnesota border, although much of the area is expected to remain dry. Best chances for viewing the eclipse is likely to be across southern Iowa where soundings indicate drier air wrapping around the southern side of the upper system in Minnesota. Beyond this point, relatively quiet weather is expected into next week with the subsequent system remaining south and east of the state. Temperatures are forecast to be near normal with little threat of precipitation. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1130 PM CDT Fri Apr 5 2024 VFR conditions will prevail through the TAF period. Strong and gusty southeast winds will develop on Saturday and persist through Saturday night, resulting in frequent 20 KT crosswinds mainly on SW-NE runways. Scattered showers will also move into the area late in the TAF period, reaching FOD/DSM by roughly 03Z Saturday evening and the other terminals near or after 06Z. However, any impacts are expected to be minimal, with perhaps briefly reduced visibility, and have included only VCSH mention at FOD/DSM for now. && .FIRE WEATHER... Issued at 251 PM CDT Fri Apr 5 2024 Near critical to critical fire weather conditions are expected across the northwest third to half of the forecast area on Saturday due to a combination of strengthening southeast winds and modestly low RH values. Confidence remains high in strong winds developing on Saturday as pressure gradient tightens quickly with deepening low in the high Plains of Nebraska. Soundings have continued to indicate the potential for gusts in excess of 40mph during the afternoon into early evening when mixing is maximized. RH values are generally above the 25% cutoff, however they still drop into the upper 20s to lower 30s over a good portion of the northwest forecast area. While grasses have started greening, much of the fuel material remains relatively cured, particularly in the north and northwest where the RH values are lowest. Therefore, have opted for a Fire Weather Watch across the northwest where potential for extreme fire behavior will be maximized on Saturday afternoon into the early evening. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for IAZ004-005-015-023-024-033-034-044-045. Wind Advisory from 1 PM Saturday to 1 AM CDT Sunday for IAZ004- 005-015-023-024-033>035-044>046-057-058-070-071-081-092. && DISCUSSION...Cogil AVIATION...Lee FIRE WEATHER...Martin
Hazardous weather outlook, Apr 5, 3:09 PM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 309 PM CDT Fri Apr 5 2024 IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 082>086-093>097-062015- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union- Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose- Davis- 309 PM CDT Fri Apr 5 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty winds are expected on Saturday. The gusty winds combined with low humidities will result in elevated fire weather conditions Saturday afternoon through much of central Iowa. Chances for thunderstorms return to the forecast Saturday night into Sunday. The severe weather potential appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed through Saturday. IAZ035-046-057-058-070-071-081-092-062015- Webster-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 309 PM CDT Fri Apr 5 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Wind Advisory is in effect for the area Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for additional details. The strong winds combined with low humidities will result in elevated fire weather conditions Saturday afternoon. Chances for thunderstorms return to the forecast Saturday night into Sunday. The severe weather potential appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed through Saturday. IAZ004-005-015-023-024-033-034-044-045-062015- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll- 309 PM CDT Fri Apr 5 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Wind Advisory and Fire Weather Watch is in effect for the area Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for additional details. Chances for thunderstorms return to the forecast Saturday night into Sunday. The severe weather potential appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed through Saturday.
Nearby
Red Flag Warnings in Iowa, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.